Health Info & Resources for Seniors
Should you have gained weight or you’re having difficulty losing weight, and you don’t know the reason, consult your pharmacist. Yes, weight gain caused by medications is a concern of many patients. The desire to keep off unwanted pounds is one of several reasons that patients do not take their medications as prescribed by their physicians.
Weight gain may be caused by the medication itself or may be the result of the medication’s side effects. Regardless of the cause, the weight gain needs to be addressed because diseases such as diabetes, high blood pressure, high cholesterol, and osteoarthritis may begin or be made worse when a person is carrying extra pounds.
Medications can affect a person’s weight by either causing one to gain weight or by making it difficult to lose weight. Some medications stimulate appetite. Others cause the body to burn calories at a slower rate by altering the metabolism. A drug may affect the way a person absorbs and stores glucose, leading to fat deposits, especially in the midsection. Any drug that causes shortness of breath or fatigue will make exercise more difficult, which can contribute to weight gain or to the difficulty of losing weight. Finally, a medication that causes the body to retain water adds pounds but not necessarily fat.
There are several classes of medications that are known to be responsible for weight gain in patients. High blood pressure medications, corticosteroids, mood stabilizers, anti depressants, seizure and migraine medications, and medications used in the treatment of diabetes are some of the medications that may affect a person’s weight, for example:
Beta blockers used in treatment of high blood pressure can alter a person’s reaction to exercise resulting in not as many calories being burned as well as making a person feel tired and less likely to exercise.
Taking corticosteroids for long periods of time may increase your appetite and cause the body to hold onto more fat.
Medications used to treat bipolar disorder or schizophrenia may make the body’s natural mechanism to control appetite not function properly.
Antidepressants like SSRI’s (selective serotonin re-uptake inhibitors) or tricyclics antidepressants affect chemicals in a person’s brain that control appetite and how the body breaks down calories.
Certain medications used to treat seizures and migraines may affect hormones that control hunger, making it harder for body to sense it is full.
Diabetes medications cause weight gain for a variety of reasons.
Healthy ways to combat weight gain include becoming more mindful of your eating by keeping a food journal, increasing exercise under the supervision of a physician, and distinguishing the difference between having an appetite and being hungry. Hunger is the physical need for food just about any food will satisfy. Appetite is desire to eat, triggered by cravings, habits, or boredom, among other things. Medications may increase appetite but will not necessarily make you hungry.
If you feel that your medication is causing you to gain weight, talk to your doctor before stopping the medication or reducing the dosage .